EMAIL THIS PAGE TO A FRIEND

The American journal of forensic medicine and pathology

Bladder rupture after intentional medication overdose.


PMID 21897194

Abstract

We report the case of a 51-year-old woman who had a medical history of diabetes, depression with past suicide attempts, and suicidal ideation. She was found unresponsive in a motel with multiple bottles of medicines (melatonin, carisoprodol, ativan, and clonazepam) and an unopened bottle of wine. She was transported to the local hospital and treated for benzodiazepine toxicity and aspiration pneumonitis.The decedent gradually became more alert and was extubated 3 days after hospital admission. The decedent was reportedly getting up to use the restroom when she became tachypneic and diaphoretic and complained of generalized body pain. Her condition quickly declined, and she was pronounced deceased. A postmortem examination revealed an acute bladder rupture and soft tissue hemorrhage.A review of the literature reveals that isolated bladder rupture after minimal or no trauma in association with alcohol or drug ingestion is an infrequently reported, but recognized, injury. The diagnosis of bladder rupture should be considered in a patient with lower abdominal pain, even without a history of trauma. A history of voiding or bladder dysfunction should increase the suspicion for this injury. If suspected, a retrograde cystogram should be obtained promptly. Failure to consider and recognize this injury may lead to significant morbidity.